Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 62, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 23, 2005, 6:45 AM CDT for Grant County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2005, 6:45 AM CDT (11:45 UTC)
- Expired
- Jul 23, 2005, 7:15 AM CDT
- In force
- 30 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Grant County, WI
The radar
The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1933 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 231145
SVRARX
WIC043-231215-
/O.NEW.KARX.SV.W.0062.050723T1145Z-050723T1215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
645 AM CDT SAT JUL 23 2005
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRANT COUNTY IN SOUTHWEST WISCONSIN
* UNTIL 715 AM CDT
* AT 645 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING LARGE HAIL 4 MILES SOUTHEAST OF BIG H
CAMPGROUND...OR ABOUT 12 MILES NORTHWEST OF DUBUQUE. THE SEVERE
THUNDERSTORM WAS MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KIELER AND DICKEYVILLE AROUND 700 AM CDT...
LOUISBURG AND SANDY HOOK AROUND 705 AM CDT...
HAZEL GREEN AROUND 715 AM CDT...
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4277 9075 4268 9089 4266 9074 4251 9063
4251 9042
$$
RRS3 follow-up statements
000
WWUS53 KARX 231157
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
657 AM CDT SAT JUL 23 2005
WIC043-231215-
/O.CON.KARX.SV.W.0062.000000T0000Z-050723T1215Z/
GRANT WI-
657 AM CDT SAT JUL 23 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR GRANT COUNTY...
AT 657 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL 3 MILES SOUTH OF
TENNYSON...OR ABOUT 10 MILES NORTH OF DUBUQUE. THE SEVERE STORM WAS
MOVING SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
KIELER AND SANDY HOOK AROUND 705 AM CDT...
LOUISBURG AROUND 710 AM CDT...
HAZEL GREEN AROUND 715 AM CDT...
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4277 9075 4268 9089 4266 9074 4251 9063
4251 9042
$$
RRS000
WWUS53 KARX 231207
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
707 AM CDT SAT JUL 23 2005
WIC043-231215-
/O.CON.KARX.SV.W.0062.000000T0000Z-050723T1215Z/
GRANT WI-
707 AM CDT SAT JUL 23 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR GRANT COUNTY...
AT 707 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL OVER SANDY
HOOK...OR ABOUT 5 MILES NORTHEAST OF DUBUQUE. THE SEVERE STORM WAS
MOVING SOUTHEAST AT 30 MPH.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4251 9042 4277 9075 4268 9089 4266 9074
4251 9063
$$
RRS000
WWUS53 KARX 231214
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
713 AM CDT SAT JUL 23 2005
WIC043-231223-
/O.EXP.KARX.SV.W.0062.000000T0000Z-050723T1215Z/
GRANT WI-
713 AM CDT SAT JUL 23 2005
...THE SEVERE THUNDERSTORM WARNING FOR GRANT COUNTY HAS EXPIRED...
THE THUNDERSTORM HAS MOVED OUT OF THE AREA. THEREFORE...THE SEVERE
THUNDERSTORM WARNING FOR GRANT COUNTY HAS EXPIRED.
ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...STRONG STORMS REMAIN
POSSIBLE OVER FAR SOUTHERN GRANT COUNTY. THEREFORE...PERSONS ARE
URGED TO STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST
WEATHER INFORMATION.
LAT...LON 4251 9042 4277 9075 4268 9089 4266 9074
4251 9063
$$
RRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:53 AM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 23, 3:53 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 353 AM CDT SAT JUL 23 2005 .SHORT TERM...THROUGH MONDAY MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES THROUGH MUCH OF THE PERIOD. SURFACE ANALYSIS THIS MORNING SHOWS AN AREA OF DEVELOPING LOW PRESSURE OVER NORTHEAST WYOMING. WARM FRONT EXTENDS EAST/SOUTHEAST INTO WESTERN IOWA AND THEN BECOMES MORE DIFFUSE OVER NORTHWEST MISSOURI. A FEW SHOWERS WERE DEVELOPING NORTH OF THE 850 MB WARM FRONT OVER SOUTHEAST MINNESOTA INTO SOUTHWEST WISCONSIN. 00Z MODELS PRESENT VERY DIFFERENT SOLUTIONS FOR TODAY. THE GFS HAS BEEN THE MOST CONSISTENT AND AT THIS TIME IS THE PREFERRED SOLUTION. THE SHORT WAVE TROUGH CURRENTLY OVER THE HIGH PLAINS WILL MOVE EAST ALONG THE CANADIAN BORDER TODAY AND TONIGHT IN THE ZONAL FLOW ALOFT. SURFACE LOW IS EXPECTED TO TRANSLATE EAST AS WELL AND BE OVER EASTERN MINNESOTA OR WESTERN WISCONSIN BY LATE TONIGHT. THE WARM FRONT IS EXPECTED TO LIFT NORTH INTO THE FORECAST AREA THIS AFTERNOON AND THEN HALT ITS NORTHWARD ADVANCE OVERNIGHT. SHOWERS AND STORMS CURRENTLY OVER THE AREA DEVELOPING IN RESPONSE TO THE LOW LEVEL MOISTURE TRANSPORT INTO THE 850 MB WARM FRONT AND THE RESULTING ISENTROPIC LIFT. AS THE SHORT WAVE TROUGH AND SURFACE MOVE EAST TODAY AND TONIGHT...THE BEST WARM AIR ADVECTION WILL LIFT SLOWLY NORTH AND EAST INTO NORTHERN AND EASTERN WISCONSIN. IN RESPONSE...THE GFS SHOWS THE AREA OF 5 TO 6 UBAR/S OF UPGLIDE ON THE 310K ISENTROPIC SURFACE ALSO SHIFTING SLOWLY NORTH AND EAST. WITH MUCH OF THE FORECAST AREA EXPECTED TO REMAIN NORTH OF THE WARM FRONT TODAY...THE ISENTROPIC FORCING WILL CONTINUE TO IMPACT THE AREA AND GENERATE CLOUD COVER AND SCATTERED SHOWERS AND THUNDERSTORMS. DEBRIS CLOUDS FROM CONVECTIVE COMPLEX OVER THE DAKOTAS HAVE ALSO BEEN SPREADING INTO THE AREA AND THICKENING...SO TREND IS FOR LESS SUNSHINE THAN PREVIOUS FORECAST AND AS A RESULT LOWER TEMPERATURES. THE BEST ISENTROPIC UPGLIDE SHIFTS OUT OF THE AREA TONIGHT...BUT COULD CONTINUE ACROSS THE NORTH AND EAST AND DID CONTINUE CHANCE POPS ACROSS THIS AREA THROUGH THE NIGHT. THE SURFACE LOW GOES PAST SUNDAY ALLOWING THE WEAK COLD FRONT TO COME THROUGH THE AREA DURING THE MORNING AND EARLY AFTERNOON. NO SHORT WAVE TROUGHS ARE EXPECTED TO BE OVER THE REGION TO PROVIDE ANY DYNAMICAL FORCING AS THE FRONT COMES THROUGH AND WITH SURFACE BASED CINS OF 100 J/KG OVER MUCH OF THE AREA...MAINTAINED THE DRY FORECAST FOR SUNDAY. DESPITE THE PASSAGE OF THE FRONT...TEMPERATURES AT 850 MB ONLY COOL 1-2C DURING THE DAY ON WEAK NORTHWEST WINDS. SO WITH MORE SUNSHINE...TEMPERATURES SUNDAY EXPECTED TO BE WARMER THAN TODAY. THE FRONT IS THEN EXPECTED TO BECOME STATIONARY JUST SOUTH OF THE FORECAST AREA SUNDAY NIGHT. THE UPPER LEVEL RIDGE WILL SINK JUST FAR ENOUGH SOUTH TO ALLOW THE SHORT WAVE TROUGHS EMBEDDED IN THE ZONAL FLOW TO AFFECT THE UPPER MIDWEST. ONE OF THESE SHORT WAVE TROUGHS WILL MOVE ALONG THE BAROCLINIC ZONE SUNDAY NIGHT AND INTERACT WITH THE LOW LEVEL MOISTURE TRANSPORT TO DEVELOP CONVECTION NORTH OF THE STALLED FRONTAL BOUNDARY. THIS ACTIVITY EXPECTED TO MOVE ACROSS THE FORECAST AREA AND RAISED POPS FROM PREVIOUS FORECAST FOR SUNDAY NIGHT INTO MONDAY MORNING. IF CURRENT MODEL TRENDS CONTINUE...THESE WILL HAVE TO BE RAISED MORE WITH LATER SHIFTS. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY THE GFS SUGGESTS ANOTHER MCS WILL DEVELOP NORTH OF THE STALLED FRONT MONDAY NIGHT AND MOVE ACROSS NORTHERN IOWA INTO SOUTHERN WISCONSIN BY TUESDAY MORNING. THE FRONT THEN GETS PUSHED SOUTH OF THE AREA AS HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST. RAISED POPS FOR MONDAY NIGHT TO AGREE WITH WITH LATEST MODEL TRENDS AND SURROUNDING OFFICES. ALSO LOWERED TEMPERATURES ACROSS THE SOUTH FOR TUESDAY WITH PLENTY OF CLOUD COVER AND RAIN EXPECTED IN THE MORNING. REMAINDER OF THE CURRENT FORECAST LOOKS OK AND NO CHANGES MADE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && 04
Hazardous weather outlook, Jul 23, 5:51 AM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 551 AM CDT SAT JUL 23 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 551 AM CDT SAT JUL 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE AREA TODAY AND TONIGHT. A WARM FRONT WILL LIFT NORTHEAST ACROSS THE AREA TODAY. A MOIST AND UNSTABLE AIRMASS BEING LIFTED OVER THE FRONT WILL TRIGGER THUNDERSTORMS ACROSS THE AREA...MAINLY THIS MORNING. THE MAIN THREAT FROM ANY THUNDERSTORMS TODAY WOULD BE LARGE HAIL. ONCE THE WARM FRONT MOVES THROUGH THE AREA...WARM TEMPERATURES ALOFT SHOULD CAP THE AIRMASS AND LIMIT THUNDERSTORM POTENTIAL THIS AFTERNOON INTO TONIGHT. BEHIND THE WARM FRONT...HEAT INDICES THIS AFTERNOON ARE EXPECTED TO CLIMB INTO THE 100 TO 105 DEGREE RANGE...MAINLY ACROSS PORTIONS OF NORTHEAST IOWA. PROLONGED EXPOSURE TO THIS HEAT COULD CAUSE PHYSICAL PROBLEMS...SUCH AS HEAT EXHAUSTION. A COLD FRONT WILL APPROACH THE AREA LATE TONIGHT. WITH MOISTURE AND INSTABILITY IN PLACE AHEAD OF THE FRONT...THERE IS POTENTIAL FOR THUNDERSTORMS TO DEVELOP. HOWEVER...THE WARM TEMPERATURES ALOFT ARE AGAIN EXPECTED TO KEEP THE AIRMASS CAPPED AND LIMIT THE THUNDERSTORM POTENTIAL. SHOULD ANY THUNDERSTORMS DEVELOP...THE SEVERE THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE COLD FRONT WILL DROP SOUTH OF THE AREA SUNDAY AS A WEAK RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA. HEAT INDICES ON SUNDAY ARE AGAIN EXPECTED TO CLIMB INTO THE 100 TO 105 DEGREE RANGE ACROSS THE SOUTH PARTS OF THE AREA AND IN THE RIVER VALLEYS. THE FRONTAL BOUNDARY IS EXPECTED TO WAVER BACK AND FORTH ACROSS IOWA AND NORTHERN ILLINOIS SUNDAY NIGHT THROUGH MONDAY NIGHT...TRIGGERING MORE THUNDERSTORMS. THE EXACT DETAILS OF TIMING AND AREAL COVERAGE OF STORMS SUNDAY NIGHT THROUGH MONDAY NIGHT REMAIN UNCERTAIN AT THIS TIME. HOWEVER...SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND FLASH FLOOD PRODUCING RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND LATE TONIGHT. SPOTTER GROUPS ARE ADVISED TO REMAIN ALERT FOR POSSIBLE ACTIVATION SUNDAY NIGHT THROUGH MONDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:48 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 57 min |
| Jul 23, 12:17 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson, Taylor | 73 min |
| Jul 23, 1:08 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau, Monroe | 82 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.